Can Chemotherapy Cause Diabetic Neuropathy?

Ask the experts

Can chemotherapy cause diabetic neuropathy (with blood sugars kept under control)?

Doctor's response

Certain chemotherapy drugs can cause peripheral neuropathy, such as vinca alkaloids (vincristine), cisplatin, paclitaxel, and the podophyllotoxins (etoposide and teniposide). This can occur in patients with and without diabetes. Individuals at greatest risk of peripheral neuropathy associated with chemotherapy are those with preexisting peripheral neuropathy from conditions such as:

The mechanisms of neuropathy that occurs with uncontrolled diabetes and with chemotherapy are different. If underlying neuropathy is present, there is a possibility of worsening with exposure to these agents.

Health Solutions From Our Sponsors

Last Editorial Review: 7/24/2017
References
Medically reviewed by John A. Daller, MD; American Board of Surgery with subspecialty certification in surgical critical care

REFERENCE:

"Clinical manifestations and diagnosis of diabetic polyneuropathy"
UpToDate.com
CONTINUE SCROLLING OR CLICK HERE FOR RELATED SLIDESHOW